Alert archive / South Dakota / Winter Weather Advisories in 2021
Winter Weather Advisory 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this winter weather advisory at Jan 5, 2021, 2:26 PM CST for 4 states. It took effect at Jan 5, 2021, 10:00 PM CST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2021, 2:26 PM CST (20:26 UTC)
- In effect from
- Jan 5, 2021, 10:00 PM CST
- Expired
- Jan 6, 2021, 2:34 PM CST
- In force
- 17 hr
- Issued by
- NWS Sioux Falls, SD
Counties Lyon County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Rock County, MN, Dakota County, NE, Dixon County, NE, Beadle County, SD, Clay County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Turner County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 30 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
580 WWUS43 KFSD 052026 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 226 PM CST Tue Jan 5 2021 IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ038-039-054-055-061-062- 066-067-070-071-060430- /O.NEW.KFSD.WW.Y.0001.210106T0400Z-210107T0000Z/ Lyon-Sioux-Plymouth-Woodbury-Rock-Dixon-Dakota-Beadle-Kingsbury- Miner-Lake-McCook-Minnehaha-Turner-Lincoln-Clay-Union- 226 PM CST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM CST WEDNESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 1 to 4 inches and ice accumulations of a light glaze. * WHERE...Portions of east central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...From 10 PM this evening to 6 PM CST Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
4 follow-up statements
010 WWUS43 KFSD 060232 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 832 PM CST Tue Jan 5 2021 IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ038-039-054-055-061-062- 066-067-070-071-061045- /O.CON.KFSD.WW.Y.0001.210106T0400Z-210107T0000Z/ Lyon-Sioux-Plymouth-Woodbury-Rock-Dixon-Dakota-Beadle-Kingsbury- Miner-Lake-McCook-Minnehaha-Turner-Lincoln-Clay-Union- 832 PM CST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST WEDNESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 1 to 3 inches and ice accumulations of a light glaze. * WHERE...Portions of east central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...Until 6 PM CST Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
703 WWUS43 KFSD 060941 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 341 AM CST Wed Jan 6 2021 IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ038-039-054-055-061-062- 066-067-070-071-070000- /O.CON.KFSD.WW.Y.0001.000000T0000Z-210107T0000Z/ Lyon-Sioux-Plymouth-Woodbury-Rock-Dixon-Dakota-Beadle-Kingsbury- Miner-Lake-McCook-Minnehaha-Turner-Lincoln-Clay-Union- 341 AM CST Wed Jan 6 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow. Additional snow accumulations of up to two inches. * WHERE...Portions of east central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on patchy slippery road conditions. The wintry conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
814 WWUS43 KFSD 061611 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1011 AM CST Wed Jan 6 2021 IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ038-039-054-055-061-062- 066-067-070-071-070000- /O.CON.KFSD.WW.Y.0001.000000T0000Z-210107T0000Z/ Lyon-Sioux-Plymouth-Woodbury-Rock-Dixon-Dakota-Beadle-Kingsbury- Miner-Lake-McCook-Minnehaha-Turner-Lincoln-Clay-Union- 1011 AM CST Wed Jan 6 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow. Additional snow accumulations of up to one inch. * WHERE...Portions of east central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
472 WWUS43 KFSD 062034 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 234 PM CST Wed Jan 6 2021 IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ038-039-054-055-061-062- 066-067-070-071-062145- /O.CAN.KFSD.WW.Y.0001.000000T0000Z-210107T0000Z/ Lyon-Sioux-Plymouth-Woodbury-Rock-Dixon-Dakota-Beadle-Kingsbury- Miner-Lake-McCook-Minnehaha-Turner-Lincoln-Clay-Union- 234 PM CST Wed Jan 6 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... While patchy light snow and some brief very light freezing drizzle will be possible through the evening, only minor impacts are anticipated. Once the sun sets temperatures will fall to around or a bit below freezing and any slushy snow may freeze and create patchy icy spots. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this winter weather advisory went out at Jan 5, 11:03 AM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Jan 5, 11:03 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1103 AM CST Tue Jan 5 2021 .SHORT TERM...(Today through Wednesday) Issued at 416 AM CST Tue Jan 5 2021 An upper level ridge over the region today brings continued above average temperatures with high temperatures in the mid to upper 30s. Breezy south winds gust 20 to 25 mph as a surface low pressure over the High Plains directs air northward. Despite the warmth, don't expect much direct sun due to high clouds streaming ahead of an approaching weather system. A longwave trough moves over the region this evening. Synoptic lift and south and southeasterly moisture advection should be sufficient for a period of wintry precipitation over Siouxland. By midnight locations west of I-90 could begin seeing a light wintry mix of melting snow and freezing rain. Melting snow would be the dominant precipitation type, but given a weak warm nose in atmospheric profiles, a brief hour or two of freezing sprinkles can't be ruled out: That being said, any ice accumulations are forecast to be minimal. As the night progresses, temperatures cool leading to more widespread snowfall. Current model runs highlight the I-29 and James River Valley for the heaviest snowfall rates during the early morning hours. That being said, there is still considerable uncertainty on where exactly upper level forcing will best come together. Previous forecasts focused on northwest Iowa, and there are still a few models showing the possibility of higher amounts there; however, consensus guidance has generally shifted west and northwest with the most recent runs. An added complication is surface temperatures which remain within a couple degrees of freezing during much of the event. For locations like Sioux City IA, warmer temperatures could lead to more melted, compact snow and notably less accumulation than locations farther north. Snowfall continues Wednesday morning, but lift and dynamics begin to wane, with snow tapering off for those north of I-90 by early afternoon. Those south of I-90 may see snow linger until the evening hours, but snowfall rates will be decreasing over time. Totals are likely to be in the 1 to 3 inch range, but a few locations right under the stronger forcing could get a bit more. Daytime temperatures on Wednesday peak around freezing and will be fairly steady. A weak pressure gradient leads to very little wind, so blowing snow is not a concern. .LONG TERM...(Thursday through Monday) Issued at 416 AM CST Tue Jan 5 2021 Stagnant flow aloft on Thursday leads to continued cloud cover and relatively mild temperatures around 30 during the day. A shortwave trough moving through the zonal pattern on Friday could bring another shot of snow, but there is very little agreement among models with most showing dry conditions; therefore, have left any precipitation mention out of the forecast at this time. A broad but not overly deep trough remains over the central Plains and the Midwest through the weekend. No extreme temperatures are expected and the potential for active winter weather is low. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1058 AM CST Tue Jan 5 2021 Main aviation concern will be the incoming winter weather and the potential for mixed precipitation. Chances for precipitation increase after 00z for KHON and after 06z for KFSD/KSUX. Forecast soundings would suggest that at least a couple/few hours of -FZRA are possible at each terminal before switching over SN. This mixed precipitation could last into the daytime hours Wednesday at KSUX but confidence is low. Have approximated some of this precipitation timing in the TAFs but this will need to be modified in future forecast. Ceilings and/or visibilities into the IFR to LIFR range are expected once precipitation begins. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...Kalin
Hazardous weather outlook, Jan 5, 4:37 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 437 AM CST Tue Jan 5 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-061045- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 437 AM CST Tue Jan 5 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today through Wednesday. A light wintry mix of precipitation is expected this evening and into the early overnight hours. After midnight, snow will become more widespread. Snow begins to decrease in coverage and intensity by Wednesday afternoon, with a trace of ice and 1 to 3 inch snow totals likely for many. .DAYS TWO THROUGH SEVEN...Wednesday night through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Winter Weather Advisories in South Dakota, 2021Winter Weather Advisories in Iowa, 2021Winter Weather Advisories in Nebraska, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.